Article

Antipsychotic drugs and heart muscle disorder in international pharmacovigilance: Data mining study

Centre for Adverse Reactions Monitoring and Intensive Medicines Monitoring Programme, Department of Preventive and Social Medicine, University of Otago, Dunedin, New Zealand.
BMJ Clinical Research (Impact Factor: 14.09). 06/2001; 322(7296):1207-9. DOI: 10.1136/bmj.322.7296.1207
Source: PubMed

ABSTRACT To examine the relation between antipsychotic drugs and myocarditis and cardiomyopathy.
Data mining using bayesian statistics implemented in a neural network architecture.
International database on adverse drug reactions run by the World Health Organization programme for international drug monitoring. Main outcome measures: Reports mentioning antipsychotic drugs, cardiomyopathy, or myocarditis.
A strong signal existed for an association between clozapine and cardiomyopathy and myocarditis. An association was also seen with other antipsychotics as a group. The association was based on sufficient cases with adequate documentation and apparent lack of confounding to constitute a signal. Associations between myocarditis or cardiomyopathy and lithium, chlorpromazine, fluphenazine, haloperidol, and risperidone need further investigation.
Some antipsychotic drugs seem to be linked to cardiomyopathy and myocarditis. The study shows the potential of bayesian neural networks in analysing data on drug safety.

Download full-text

Full-text

Available from: David M Coulter, Aug 26, 2015
0 Followers
 · 
103 Views
  • Source
    • "Fluphenazine, a phenothiazine derivative, is a neuroleptic drug used to treat psychoses such as schizophrenia and manic disorders (Iqbal et al., 2005). Fluphenazine has been significantly associated with myocarditis and cardiomyopathy (Coulter et al., 2001). As for the effect of the drug on cardiac rhythmicity, fluphenazine was identified as significant predictor for QT prolongation (Chong et al., 2003; Turbott et al., 1987) and is known to induce torsades de pointes (Crouch et al., 2003). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Fluphenazine is a potent antipsychotic drug that can increase action potential duration and induce QT prolongation in several animal models and in humans. As the block of cardiac human ether-a-go-go-related gene (hERG) channels is one of the leading causes of acquired long QT syndrome, we investigated the acute effects of fluphenazine on hERG channels to determine the electrophysiological basis for its proarrhythmic potential. Fluphenazine at concentrations of 0.1∼1.0μM increased the action potential duration at 90% of repolarization (APD(90)) and action potential duration at 50% of repolarization (APD(50)) in 5min when action potentials were elicited under current-clamp conditions in guinea pig ventricular myocytes. We examined the effects of fluphenazine on hERG channels expressed in Xenopus oocytes and HEK293 cells using two-microelectrode voltage-clamp and patch-clamp techniques. The IC(50) for the fluphenazine -induced block of hERG currents in HEK293 cells at 36°C was 0.102μM at +20mV. Fluphenazine induced a concentration-dependent decrease of the current amplitude at the end of the voltage steps and hERG tail currents. The fluphenazine-dependent hERG block in Xenopus oocytes increased progressively relative to the degree of depolarization. Fluphenazine affected the channels in the activated and inactivated states but not in the closed states, and the S6 domain mutation from tyrosine to alanine at amino acid 652 (Y652A) attenuated the hERG current block. These results suggest that the antipsychotic drug fluphenazine is a potent blocker of hERG channels, providing a molecular mechanism for the drug-induced arrhythmogenic side effects.
    European journal of pharmacology 02/2013; 702(1-3). DOI:10.1016/j.ejphar.2013.01.039 · 2.68 Impact Factor
  • Source
    • "Some studies have shown that atypical antipsychotics may be associated with an increased risk of QT prolongation as with typical antipsychotics (Ray et al., 2009). However, it may be that the mechanism underlying the association with SUD is not always related to the QT interval (Coulter et al., 2001; Glassman, 2005; Ha¨gg et al., 2001; Kang et al., 2000; Killian et al., 1999; Titier et al., 2005; Wetterling, 2001). Although treatment with antipsychotic drugs – particularly atypical antipsychotics – is an important therapeutic option, clinicians should carefully weigh up the benefits of drug treatments with the risks to the individual patient. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Clinical characteristics and risk factors associated with sudden unexplained death (SUD) in the psychiatric population are unclear. Psychiatric in-patients (England, Wales) who met criteria for SUD were identified (1 March 1999-31 December 2005). Cases were matched with controls (in-patients alive on the day a SUD occurred). Data were collected via questionnaires. Some 283 cases of SUD were identified (41 annually), with a rate of 2.33/10,000 mental health admissions (in England). Electrocardiograms were not routine, cardiopulmonary resuscitation equipment was sometimes unavailable, attempts to resuscitate patients were carried out on one-half of all patients and post mortems/inquiries were not routine. Restraint and seclusion were uncommon. Risk factors included: benzodiazepines (odds ratio (OR): 1.83); ≥ 2 antipsychotics (OR: 2.35); promazine (OR: 4.02); diazepam (OR: 1.71); clozapine (OR: 2.10); cardiovascular disease (OR: 2.00); respiratory disease (OR: 1.98); diagnosis of dementia (OR: 2.08). Venlafaxine and a diagnosis of affective disorder were associated with reduced ORs (OR: 0.42; OR: 0.65). SUD is relatively rare, although it is more common in older patients and males. Prevention measures may include safer prescribing of antipsychotics and improved physical health care. The contribution of restraint or seclusion to SUD in individual cases is unclear. A uniform definition of SUD may help to identify contributing factors.
    Journal of Psychopharmacology 10/2010; 25(11):1533-42. DOI:10.1177/0269881110379288 · 2.81 Impact Factor
  • Source
    • "There is limited evidence that other psychotropic drugs can also cause myocarditis . Quetiapine , for example has been associated with myocarditis ( Roesch - Ely et al . , 2002 ) , and an enhanced risk has been suggested with lithium , chlorpromazine , fluphe - nazine , haloperidol and risperidone ( Coulter et al . , 2001 ) . These associations require further detailed investigation ."
    [Show abstract] [Hide abstract]
    ABSTRACT: This review describes the common effects of psychotropic drugs on the cardiovascular system and offers guidance for practical management. Selected reports from the literature describing common side effects associated with psychotropic drugs are reviewed, and suggestions for further reading are given throughout the text. Orthostatic hypotension is the most common adverse autonomic side effect of antipsychotic drugs. Among the atypical antipsychotics the risk of orthostatic hypotension is highest with clozapine and among the conventional drugs the risk is highest with low potency agents. Rarely, orthostatic hypotension may result in neurocardiogenic syncope. QTc prolongation can occur with all antipsychotics but an increased risk is seen with pimozide, thioridazine, sertindole and zotepine. QTc prolongation is a marker of arrhythmic risk. Torsade de pointe, a specific arrhythmia, may lead to syncope, dizziness or ventricular fibrillation and sudden death. Heart muscle disease presents most commonly in the elderly as chronic heart failure, but myocarditis and cardiomyopathy, although relatively rare, are devastating, but potentially reversible complications of psychotropic drug therapy have been particularly linked to clozapine treatment. Patients with severe mental illness (SMI) are a 'high risk' population with regard to cardiovascular morbidity and mortality. It is probable that many patients accumulate an excess of 'traditional' risk factors for the development of cardiovascular disease, but other mechanisms including psychotropic drugs may also be influential in increasing risk in this vulnerable group. These risks need to be seen in the context of the undoubted therapeutic efficacy of the psychotropic armamentarium and the relief that these drugs bring to those suffering from mental disorder.
    Human Psychopharmacology Clinical and Experimental 01/2008; 23 Suppl 1(S1):3-14. DOI:10.1002/hup.915 · 1.85 Impact Factor
Show more